Michigan, 2007Hail and Damaging Winds in Michigan, March 22, 2007
March 22, 2007 · NWS IWX · 3 events in 3 counties and zones
A fast moving upper level shortwave, sufficent low level moisture and a 60 to 70 knot low level jet all combined to create a favorable environment for thunderstorms to develop. Severe weather remained isolated across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast moving upper level shortwave, sufficent low level moisture and a 60 to 70 knot low level jet all combined to create a favorable environment for thunderstorms to develop. Severe weather remained isolated across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Mar 22, 3:27 AM EST, 2 hours 51 minutes earlier.
Area forecast discussion, Mar 22, 3:27 AM EST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
427 AM EDT THU MAR 22 2007
.SHORT TERM...
CDFNT OVER WI/ERN IA EXPECTED TO MOVE SE ACROSS THE CWA TODAY.
WIDESPREAD SHOWERS AND THUNDERSTORMS UPSTREAM JUST AHEAD OF THE
FRONT FROM ERN WI TO WEST CENTRAL IL. THUS FAR TSTMS HAVE BEEN
MAINTAINING INTENSITY/COVERAGE OVERNIGHT. MODELS SUGGEST AIRMASS
WILL NOT BE QUITE AS UNSTABLE HERE AS IT WAS UPSTREAM, STILL
EXPECT AT LEAST SCT TSTMS TO SURVIVE INTO OUR CWA TODAY. GIVEN
LIMITED INSTABILITY (MUCAPE ONLY AROUND 500J/KG) NOT EXPECTING
MUCH IN THE WAY OF SVR STORMS DESPITE STRONG WIND FIELDS.
DECREASING CLOUDINESS EXPECTED FROM NW-SE BEHIND THE FRONT THIS
AFTN AS A WEAK HIGH PRESSURE SYSTEM MOVES INTO THE AREA. AS THIS
HIGH MOVES EAST TO LAKE ERIE TONIGHT, MODELS INDICATING SOME OVER-
RUNNING SHOWERS AND THUNDERSTORMS WILL REDEVELOP IN OUR AREA AS
FRONT LIFTS BACK NORTH. LEANED TOWARD SLOWER TIMING OF NAM BUT
DID ADD POPS TO NORTHERN ZONES AND TSTMS TO THE SOUTH.
AS FOR TEMPS, HIGHS WILL BE REACHED THIS MORNING AND THEN FALL OFF
BEHIND THE FRONT, ESPECIALLY ACROSS NW PORTION OF CWA WITH WINDS VEERING
NW OFF LAKE MICHIGAN, THOUGH WITH SUNSHINE RETURNING TO THE AREA
IN THE AFTN, THERE WILL BE SOME RECOVERY. LARGE SPREAD IN MOS
TEMPS TONIGHT...ESPECIALLY ACROSS NORTHERN ZONES. WITH DRIER AIR
IN LOW LEVELS AND LIGHT WINDS THERE IS A POTENTIAL FOR GOOD
RADIATIONAL COOLING EARLY BUT INCRSG CLOUDINESS LATE SHOULD KEEP
COOLER MET LOWS FROM BEING REACHED.
&&
.LONG TERM...
FRIDAY THROUGH WEDNESDAY...OVERALL...THIS PERIOD WILL REMAIN ACTIVE
WITH TEMPERATURES GENERALLY MUCH ABOVE NORMAL. A LARGE POSITIVE 500
MB HEIGHT ANOMALY WILL DEVELOP OVER THE REGION NEXT WEEK AS AN UPPER
LEVEL RIDGE BUILDS DOWNSTREAM OF AN AMPLIFYING TROF. HAVE DISCARDED
THE 06Z...12Z AND 18Z GFS RUNS IN LIEU OF THE OLDER 00Z RUN. THE
ECMWF AND THE 00Z RUNS OF THE GFS REMAIN REASONABLY CONSISTENT AND
CONTINUE TO SHOW SIGNIFICANT TROUGHING DEVELOPING ALONG THE WEST
COAST. SOME DIFFERENCES IN SOUTHWARD EXTENT OF COOL FRONT
FRIDAY...AND AGAIN NEXT TUESDAY. HOWEVER...WITH THE DEEPENING TROF
OUT WEST...THE COOL FRONT SHOULD NOT BE ABLE TO PUSH VERY FAR SOUTH.
MORE SPECIFICALLY...FOR FRIDAY...WENT WITH THE SLOWER GFS WITH AN
MCS INDICATED TRACKING BASICALLY OVER THE SOUTHERN HALF OF THE
FORECAST AREA. SREF ADDS DETAIL IN LOCATION AND EXTENT OF
PRECIPITATION AND FOLLOWED THESE TRENDS. HAVE RAISED RAIN/STORM
CHANCES TO LIKELY FRIDAY MORNING. FOR FRIDAY NIGHT THROUGH SUNDAY
NIGHT...STILL MUCH UNCERTAINTY ON WHERE CONVECTION WILL FIRE ALONG
THE FRONT. ONGOING GRIDS/ZFP ARE DRY SATURDAY NIGHT THROUGH SUNDAY
NIGHT. LATER SHIFTS WILL NEED TO MONITOR FOR POSSIBLY THE ADDITION
OF RAIN/STORMS IN AT LEAST ONE OF THESE PERIODS. THE UPPER LEVEL
RIDGE SHOULD BECOME MORE PRONOUNCED EARLY NEXT WEEK. THE NEW 00Z GFS
MEX TEMPERATURES WERE VERY WARM...THE 72F JUST 4F FROM A RECORD AT
FWA MONDAY. RAISED TEMPS EARLY NEXT WEEK GIVEN THIS PATTERN
RECOGNITION ALONG WITH THE CONSISTENCY OF THE GFS 00Z RUNS AND THE
ECMWF. ALSO...ANALOG SIGNALS SHOULD A LARGE POSITIVE ANOMALY OVER
THE REGION EARLY NEXT WEEK. THERE SHOULD BE A WEAK FRONT PASSAGE
TUESDAY...MUCH LIKE THE ONE TODAY. HOWEVER...TEMPERATURES SHOULD
REMAIN ABOVE NORMAL.
&&
AVIATION...
CDFNT FM NRN WI TO CENTRAL WI MOVG SE/25KT. MCS JUST AHEAD OF
FRONT WILL LIKELY MOVE THROUGH NRN INDIANA 12Z-18Z. SOME DECREASE
IN INSTABILITY EXPECTED OVERNIGHT AND EARLY MORNING AS THE FRONT
APPROACHES SO CONTINUED WITH JUST SHRA IN FCST FOR NOW. FRONT
SHOULD MOVE THROUGH SBN AROUND 15Z AND FWA 18Z WITH A SHORT PERIOD
OF MVFR CIGS FOLLOWING IT AND THEN CLEARING SKIES AND DIMINISHING
WINDS AS HIGH PRESSURE MOVES OVER THE AREA IN WAKE OF THE FRONT
THU EVENING.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL NOON EDT TODAY FOR LMZ043-046.
&&
SHORT TERM/AVIATION...TAYLOR
LONG TERM....SKIPPER
Hazardous weather outlook, Mar 22, 4:48 AM EST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
548 AM EDT THU MAR 22 2007
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-231000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
548 AM EDT THU MAR 22 2007 /448 AM CDT THU MAR 22 2007/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL MOVE THROUGH THE AREA TODAY AHEAD OF A
COLD FRONT. ISOLATED SEVERE STORMS WITH DAMAGING WINDS AND LARGE
HAIL ARE POSSIBLE IN THE AREA.
THE FRONT IS EXPECTED TO STALL TO OUR SOUTH TONIGHT AS A WEAK LOW
PRESSURE SYSTEM MOVES EAST ACROSS THE PLAINS STATES. THIS WILL
LIKELY CAUSE THUNDERSTORMS TO SPREAD BACK INTO SOUTHERN PORTIONS OF
THE AREA BY LATE TONIGHT. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS WITH BRIEF HEAVY RAINS ARE EXPECTED FRIDAY OVER
MAINLY THE SOUTHERN PORTIONS OF THE AREA. THESE STORMS ARE NOT
EXPECTED TO BECOME SEVERE. MORE STORMS ARE POSSIBLE FRIDAY NIGHT
AND SATURDAY AS WELL AS MONDAY AND MONDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY...ESPECIALLY THIS MORNING.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX
LMZ043-046-061-231000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
548 AM EDT THU MAR 22 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
A SMALL CRAFT ADVISORY IS IN EFFECT THIS MORNING. ALSO SCATTERED
THUNDERSTORMS ARE EXPECTED UNTIL MIDDAY CAUSING LOCALLY HIGHER WIND
GUSTS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS ARE POSSIBLE FRIDAY AND FRIDAY NIGHT...BUT ARE NOT
EXPECTED TO BECOME SEVERE. MORE STORMS ARE POSSIBLE SATURDAY AS
WELL AS MONDAY AND MONDAY NIGHT.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP
Thunderstorm Wind, Berrien
- When
- March 22, 6:18 AM EST to 6:19 AM EST
- Where
- Berrien County, 0.69 mi N of Fairplain
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.090, -86.450
Several large tree limbs were blown down 2 miles south of Benton Harbor.
Thunderstorm Wind, Cass
- When
- March 22, 6:28 AM EST to 6:29 AM EST
- Where
- Cass County, 0.86 mi SW of Cassopolis
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.911, -86.012
A few trees were blown down near Dowagiac.
Hail, St. Joseph
- When
- March 22, 6:31 AM EST to 6:32 AM EST
- Where
- St. Joseph County, 1.48 mi SSW of White Pigeon
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.780, -85.640
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in California, March 22, 20073 deaths · 1 event
- Rip Currents in Florida, March 22, 20072 deaths · 2 events
- Damaging Winds in Michigan, March 22, 2007$65,000 · 52 kt wind · 2 events
- Hail in Illinois, March 22, 2007$50,000 · 1.75 in hail · 5 events
- Damaging Winds in Oklahoma, March 22 to 23, 2007$20,000 · 56 kt wind · 4 events
- Hail and Damaging Wind in Texas, March 22, 2007$18,000 · 0.88 in hail · 3 events
- Flood in Michigan, March 22 to 24, 2007$15,000 · 1 event
- Hail in Wisconsin, March 22, 20071.75 in hail · 5 events
- Hail in Texas, March 22, 20071.75 in hail · 4 events
- Hail in Missouri, March 22, 20071 in hail · 3 events
- Hail in Kansas, March 22, 20071 in hail · 2 events
- Hail in Illinois, March 22, 20070.88 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 19021, 19022, 19020.